Wisconsin, 2011Damaging Wind in Wisconsin, July 17, 2011
July 17, 2011 · NWS MKX · 1 event in 1 county or zone
The remains of a mesoscale convective complex moved into northeastern sections of Southeast Wisconsin. The complex produced damaging thunderstorm winds that broke off large tree limbs and dropped power lines near Fond Du Lac.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remains of a mesoscale convective complex moved into northeastern sections of Southeast Wisconsin. The complex produced damaging thunderstorm winds that broke off large tree limbs and dropped power lines near Fond Du Lac.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 17, 2:41 PM CST, 7 hours 24 minutes earlier.
Area forecast discussion, Jul 17, 2:41 PM CST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
341 PM CDT SUN JUL 17 2011
.SHORT TERM...
TONIGHT AND MONDAY...FORECAST CONFIDENCE MEDIUM.
HEAT AND THUNDERSTORMS WILL BE THE MAIN FOCUS FOR THE SHORT TERM.
THE 500MB RIDGE CENTERED OVER THE US HAS SETTLED IN AND SHAPED UP A
PATTERN PRODUCING A FAIRLY WESTERLY FLOW THROUGH NORTHERN DAKOTAS
AND MINNESOTA...THEN TURNING SELY OVER WI. AS MULTIPLE SHORTWAVES
TREK EAST DURING THIS PERIOD...THIS PATTERN LEADS TO THE SHORTWAVES
MOVING SOUTHEAST THROUGH THE STATE. AN AREA OF CONVECTION OVER MN
THIS AFT WILL MOVE EAST...THEN SHOULD DIVE SE THROUGH WI LATE THIS
EVENING BETWEEN 03Z AND 06Z...BRINGING SOME SCATTERED
THUNDERSTORMS. MODELS ARE IN GOOD AGREEMENT SHOWING A SHORTWAVE
CURRENTLY OVER MONTANA MOVING THROUGH WI OVERNIGHT. THE VORTMAX
LOOKS TO MOVE THROUGH CENTRAL WI NEAR 06Z...THEN THROUGH THE SE
CORNER OF THE STATE BY 14Z. THIS SHORTWAVE SHOULD BRING
THUNDERSTORMS TO MOST OF SOUTHERN WI IN THE MORNING HOURS BTW 08Z
AND POTENTIALLY LASTING UNTIL 14/15Z IN THE FAR SE. THE BEST CHC
FOR STORMS WILL BE IN THE NORTHERN AND EASTERN COUNTIES.
CONDITIONS ARE MARGINAL WITH THESE STORMS TURNING SEVERE...THOUGH
SOME STRONG WINDS...AND HAIL MAY BE POSSIBLE WITH PLENTY OF
INSTABILITY AND MOD SHEAR. TEMPS OVERNIGHT SHOULD REMAIN WARM...IN
THE MID 70S WITH 925MB TEMPS ANYWHERE BETWEEN 24-27C.
TEMPS FOR TOMORROW WILL BE DEPENDENT UPON THE TIMING AND COVERAGE OF
THE STORMS OVERNIGHT...AS WELL AS ANY PRECIP DURING THE DAY. EVEN
WITH PRECIP LINGERING IN THE MORNING HOURS...THERE SHOULD BE ENOUGH
BREAKS IN THE CLOUDS BY THE EARLY AFT TO LEAD TO TEMPS IN THE LOWER
TO MID 90S. THE MODELS DO WANT KEEP PRECIP IN FOR THE DAY...HOWEVER
WITH STRONG CAPPING IN THE WEST...ANY PRECIP WOULD PROBABLY BE
CONFINED TO THE EAST AREAS. SO WILL KEEP A CHC POPS
IN...HOWEVER...WILL FORECAST TEMPS THINKING THERE WILL BE A BREAK BY
AT LEAST 18Z. THE HEAT WILL BE STRONG ONCE AGAIN...WITH 925MB
TEMPS PUSHING 26-28C ALONG THE LAKE...AND 28-29C IN THE WEST. THIS
SHOULD PRODUCE TEMPS IN THE 90S...AND WITH DEW POINTS CONTINUING
TO INCH UP INTO THE MID AND UPPER 70S...HEAT INDICES OF AT LEAST
100 WILL BE FELT EVERYWHERE EXCEPT RIGHT ON THE LAKESHORE. AREAS
WEST OF MSN MAY EVEN FEEL UP TO 110 DEGREES. THUS...WILL EXTEND
HEAT ADVISORY OVER ERN WI THROUGH 10 PM MON BUT WILL ADD
DODGE...JEFFERSON AND WALWORTH COUNTIES TO THE EXCESSIVE HEAT
WARNING AREA.
MONDAY NIGHT THROUGH TUESDAY NIGHT...MEDIUM FCST CONFIDENCE
A WEAK COOL FRONT WILL DRIFT SLOWLY SWD MON NT INTO TUE FROM
CENTRAL WI TO THE WI/IL BORDER AND NWD ONCE AGAIN FOR TUE IN
RESPONSE TO LOW PRESSURE MOVING INTO THE NRN GREAT PLAINS. THE
MAJORITY OF THE MODELS DO NOT PROVIDE ANY UPPER SUPPORT FOR THE
SHALLOW FRONT THUS WILL KEEP POPS LOW. THE ELY WINDS AND LAKE
BREEZE WILL BE ABLE TO KEEP FAR ERN WI A LITTLE COOLER AND BELOW
HEAT ADVISORY CRITERIA FOR TUE WHILE THE REMAINDER OF SRN WI WILL
REMAIN UNDER AN EXCESSIVE HEAT WARNING WITH HIGH TEMPS IN THE 90S
AND AT LEAST MID 70 DEWPOINTS.
.LONG TERM...
WEDNESDAY THROUGH SUNDAY...MEDIUM FCST CONFIDENCE.
SRN WI WILL REMAIN ON THE SRN PERIPHERY OF SW TO NE UPPER FLOW
THROUGH THE WEEK WITH A STATIONARY FRONT IN THE VICINITY OF WI.
HOT AND HUMID CONDITIONS WILL CONTINUE WITH AN EXCESSIVE HEAT
WARNING IN EFFECT FOR MUCH OF THE CWA THROUGH THURSDAY. HEAT
ADVISORIES MAY BE NEEDED IN FAR ERN WI. CHANCES OF TSTORMS WILL
EXIST MOST DAYS DUE TO THE FRONTAL BOUNDARY.
&&
.AVIATION...VFR CONDITIONS SHOULD PERSIST TODAY WITH NO PRECIP EXPECTED
UNTIL AFTER 06Z TONIGHT. THERE WILL BE A CHC OF THUNDERSTORMS
BEGINNING AROUND 08Z AND LASTING UNTIL AROUND 14Z IN THE FAR SE
CORNER...WITH A SLIGHT CHC OF STORMS LINGERING THROUGH THE DAY.
THE BEST CHC OF STORMS WILL BE AT KMKE AND KENW...BUT WILL INCLUDE
IN KUES AND KMSN AS STORMS MAY BECOME MORE WIDESPREAD. MVFR
CONDITIONS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT FORM.
CONDITIONS SHOULD RETURN TO VFR THROUGH THE DAY TOMORROW.
&&
.MARINE...
SOUTHWESTERLY FLOW WILL KEEP INCREASING MOISTURE OVER THE AREA
THROUGH TOMORROW. LAKE TEMPS CURRENTLY SHOWING IN THE UPPER 60S...TO
THE LOWER 70S...SO WITH MID 70 DEW POINT VALUES...MAY PRODUCE SOME
HAZE...REUDCING VISIBILITIES SLIGHTLY. THERE WILL BE A CHANCE FOR
THUNDERSTORMS TONIGHT AND TOMORROW MORNING...ESP BETWEEN 03Z AND
14Z...WHICH MAY BRING GUSTY WINDS AND DANGEROUS LIGHTNING.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 10 PM CDT MONDAY FOR WIZ051-052-059-060-065-
066-071-072.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR WIZ046-047-
056>058-062>064-067>070.
LM...NONE.
&&
SHORT/LONG TERM...20
VERY SHORT TERM/AVIATION/MARINE...22Hazardous weather outlook, Jul 17, 5:52 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
652 PM CDT SUN JUL 17 2011
WIZ046-047-051-052-056>060-062>072-180930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
652 PM CDT SUN JUL 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
AN AIR QUALITY ADVISORY FOR OZONE IS IN EFFECT FOR THE LAKESHORE
COUNTIES UNTIL 11 PM TONIGHT.
SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT NORTH OF A LINE FROM
WISCONSIN DELLS TO MILWAUKEE. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR TONIGHT. DAMAGING WINDS AND LARGE HAIL IS THE
PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN EXTENDED PERIOD OF DANGEROUS HOT AND HUMID CONDITIONS IS EXPECTED
FOR THE WEEK. AN EXCESSIVE HEAT WARNING IS IN EFFECT AT LEAST UNTIL
THURSDAY FOR SOUTH CENTRAL WISCONSIN WHILE A HEAT ADVISORY IS IN
EFFECT OVER SOUTHEAST WISCONSIN INTO MONDAY EVENING. FAR SOUTHEAST
WISCONSIN WILL SEE A BRIEF BREAK IN THE DANGEROUS HEAT ON TUESDAY
BUT IT WILL RETURN FOR WEDNESDAY AND POSSIBLY THROUGH THE WEEK.
AFTERNOON AND EARLY EVENING HEAT INDEX VALUES ARE EXPECTED TO RANGE
FROM MOSTLY 95 TO 110 DEGREES THIS WEEK WITH MUGGY NIGHT TIME LOWS
IN THE 70S.
THERE IS A GOOD CHANCE FOR THUNDERSTORMS LINGERING INTO MONDAY
MORNING. OTHERWISE...A WEAK COOL FRONT WILL SLIDE SOUTH THROUGH
SOUTHERN WISCONSIN AND TO THE ILLINOIS BORDER BY TUESDAY BUT MOVE
NORTHWARD AGAIN TUESDAY NIGHT. SMALL CHANCES OF THUNDERSTORMS ARE
FORECAST WITH THE FRONT. THERE IS ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR MONDAY. DAMAGING WINDS AND LARGE HAIL IS THE
PRIMARY THREATS.
IN ADDITION...WEATHER CONDITIONS THAT ARE CONDUCIVE TO UNHEALTHY
AIR QUALITY APPEAR TO BE DEVELOPING FOR THE WEEK. A PERIOD OF SUNNY
SKIES...HOT AND HUMID CONDITIONS...LIGHT WINDS...AND NOT MUCH AIR
MASS CHANGE COULD LEAD TO UNHEALTHY LEVELS OF OZONE CONCENTRATIONS.
LAKE SHORE COUNTIES WILL BE MOST AFFECTED.
A STATIONARY FRONT WILL BRING SMALL CHANCES OF THUNDERSTORMS TO THE
REGION FROM THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND MONDAY MORNING.
LMZ643>646-180930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
652 PM CDT SUN JUL 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY LATE TONIGHT. SOME OF THE STORMS MAY
PRODUCE DAMAGING WIND GUSTS. AN INCREASINGLY HUMID AIR MASS MOVING
OFFSHORE ON SOUTHWEST WINDS OVER THE COOLER WATERS OF THE LAKE IS
EXPECTED TO PRODUCE HAZE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A GOOD CHANCE FOR THUNDERSTORMS LINGERING INTO MONDAY
MORNING. OTHERWISE...A WEAK COOL FRONT WILL SLIDE SOUTH THROUGH
SOUTHERN WISCONSIN AND TO THE ILLINOIS BORDER BY TUESDAY BUT MOVE
NORTHWARD AGAIN TUESDAY NIGHT. SMALL CHANCES OF THUNDERSTORMS ARE
FORECAST WITH THE FRONT. THERE IS ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR MONDAY. DAMAGING WINDS AND LARGE HAIL IS THE
PRIMARY THREATS. A STATIONARY FRONT WILL BRING SMALL CHANCES OF
THUNDERSTORMS TO THE REGION FROM THURSDAY THROUGH SUNDAY.
THE HUMID AIR MASS MOVING OFFSHORE ON SOUTHWEST WINDS OVER THE
COOLER WATERS OF THE LAKE IS EXPECTED TO PRODUCE HAZE AND AREAS OF
FOG MUCH OF THE WEEK.
GEHRING
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jul 17, 9:11 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1011 PM CDT SUN JUL 17 2011
WIZ046-047-051-057-058-180415-
COLUMBIA-DODGE-FOND DU LAC-GREEN LAKE-MARQUETTE-
1011 PM CDT SUN JUL 17 2011
...A LINE OF STRONG THUNDERSTORMS MOVING INTO MARQUETTE...GREEN
LAKE...AND FOND DU LAC COUNTIES...
AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTH OF
BERLIN TO 39 MILES WEST OF BERLIN...MOVING SOUTHEAST AT 45 MPH.
WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
PRINCETON AND MONTELLO BY 1030 PM CDT...
RIPON AND GREEN LAKE BY 1040 PM CDT...
MARKESAN BY 1045 PM CDT...
ROSENDALE AND PARDEEVILLE BY 1050 PM CDT...
CAMBRIA BY 1055 PM CDT...
FOND DU LAC AIRPORT AND WAUPUN BY 1100 PM CDT...
OAKFIELD BY 1105 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
KUHLMAN
Thunderstorm Wind, Fond du Lac
- When
- July 17, 10:05 PM CST
- Where
- Fond du Lac County, 8 mi NNW of Fond du Lac
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.887, -88.511
Fond Du Lac County sheriff deputies reported large tree limbs and power lines blown down by damaging thunderstorm winds estimated at 50 knots (58 mph).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 17 to 31, 20118 deaths · 389 injured · 22 events
- Heat in Illinois, July 17 to 26, 201116 deaths · 1 event
- Excessive Heat in Wisconsin, July 17 to 21, 20113 deaths · 40 injured · 13 events
- Excessive Heat in Illinois, July 17 to 31, 20114 deaths · 14 events
- Excessive Heat in Missouri, July 17 to 25, 20111 death · 57 injured · $25,000 · 3 events
- Excessive Heat in Michigan, July 17 to 22, 20113 deaths · 17 events
- Excessive Heat in Wisconsin, July 17 to 20, 20112 deaths · 8 injured · $76,000 · 13 events
- Tornadoes and Hail in North Dakota, July 17, 20111 injured · $1.2 million · EF3 · 32 events
- Marine Thunderstorm Winds in Lake Michigan, July 17, 20112 deaths · 1 injured · $4,000 · 60 kt wind · 5 events
- Excessive Heat in Illinois, July 17 to 28, 20111 death · 3 events
- Tornadoes and Hail in North Dakota, July 17, 2011$390,000 · EF1 · 26 events
- Excessive Heat in Iowa, July 17 to 20, 20114 injured · $272,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337354.